Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Taking Levo after thyroid surgery. Blood test shows increased TSH. Reason?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
Thyroid surgery end of January six weeks on levo 50mg. Went to endo of February my TSH was 2. something but he wants it lower put me on synthryoid 100mg I had to have blood work for another issue and my TSH went from 2.3 to 25.1 T4 total elevated to 11.1 t3 total lowered to 60.1. See endo at the end of April when he will check to see if I need radio active iodine. My cancer was "smack on border in size as whether to have radio active iodine tx". What would cause the raise in TSH? I always use same lab
Posted Wed, 10 Apr 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. V. Kumaravel 10 hours later

I do understand that you underwent thyroid surgery and then you were put on thyroxine replacement. Your dose of synthyroid was increased to 100mcg. Your concern seems to be related to increase in TSH.

Generally When your TSH is high we expect the T3 and T4 to be low. In your case it has been a varied report and I would prefer to repeat your lab test. If still your TSH is high the reason could be; you would have missed tablet inbetween or the dose would be inadequate.

I would like to know the reason for thyroid surgery, the nature of surgery and the biopsy report of the removed thyroid. This would help us to decide whether radio-iodine is required or not. Also the dose of thyroxine would vary based on the biopsy report.

Above answer was peer-reviewed by
Follow-up: Taking Levo after thyroid surgery. Blood test shows increased TSH. Reason? 5 hours later
November I was diagnosed with a small 1mm nodule with malignacy papilary and hurthle cell and enlarged lymph node. When I was first diagnosed my TSH was 10.7 everything else normal and was put on levo 50mg TSH went down to 2.8 prior to surgery which I had at the end of January. The surgeon said he feels he got it all
because it was encapsulated and the lymph came make negative. He left me on the
50mg levo and referred me to an endo which I saw a month later who put me on 100mg of synthroid because even though my TSH was within normal he wants it lower. I went to my general dr about two weeks ago for unrelated issue ... Possibly
acute diverticulitis. He included thyroid panel unfortunately without the one the lets you know if any thyroid tissue was left behind. It came back with the report I gave you he thought was strange also. Haven't skipped any days and always use same lab
Gastrolologist on this site suggested I ask endo to check pancreas because when I gave him my blood test and CT results related to a different issue .... Possible acute diverticulitis with thicken sigmoid wall to be further evaluated with colonoscopy. He said slightly elevated blood sugars and oily droplets and stools may indicate pancreatic insufficiency Would that also make more sense of my thyroid numbers
Answered by Dr. V. Kumaravel 15 hours later

As you had thyroid cancer, I would prefer to keep your TSH low as suggested by your endocrinologist. Since you had been regular in your medication, I would advice to check your TSH and free t4. If your TSH is still high, then you may require increase in dose of synthyroid.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor